Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 37, NWS Charleston, WV

June 6, 2005Roane County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 6, 2005, 1:41 PM EDT for Roane County, West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 1:41 PM EDT (17:41 UTC)
Expired
Jun 6, 2005, 2:15 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Roane County, WV

The radar

The Charleston,WV radar (KRLX), 36 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 1:00 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 061741
SVRRLX
WVC087-061815-
/O.NEW.KRLX.SV.W.0037.050606T1741Z-050606T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
141 PM EDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROANE COUNTY IN WEST VIRGINIA

* UNTIL 215 PM EDT

* AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 15 MILES WEST OF
  AMMA...OR 6 MILES NORTHEAST OF SISSONVILLE...AND WAS MOVING EAST AT
  15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AMMA...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3864 8164 3855 8164 3851 8158 3853 8149
      3847 8119 3870 8122

$$

01
1 follow-up statement
000 
WWUS51 KRLX 061808
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
207 PM EDT MON JUN 6 2005

WVC087-061815-
/O.CON.KRLX.SV.W.0037.000000T0000Z-050606T1815Z/
ROANE WV-
207 PM EDT MON JUN 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 215 PM EDT FOR
SOUTHERN ROANE COUNTY...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
WALTON...OR ABOUT 13 MILES NORTH OF PINCH...MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GANDEEVILLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR KENTUCKY AND SOUTHEAST OHIO AND WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3868 8152 3860 8151 3855 8145 3855 8138
      3861 8116 3882 8124

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:36 PM EDT, 5 minutes earlier.

Area forecast discussion, Jun 6, 1:36 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
136 PM EDT MON JUN 6 2005

.AVIATION...

LINE OF THUNDERSTORMS DEVELOPING FROM JUST EAST OF PKB TO AROUND CRW
AT 1730Z. THIS LINE WILL CONTINUE TO DEVELOP SOUTHWARD...AND MOVE
EASTWARD THIS AFTERNOON...WITH OTHER SCATTERED ACTIVITY POSSIBLE
FARTHER TO THE WEST. MOST OF THE ACTIVITY OR POTENTIAL FOR ACTIVITY
WILL BE OVER BY 21Z AT HTS...CRW...PKB...AND BY 23-24Z AT
CKB...EKN...BKW. OUTSIDE OF THUNDERSTORMS THIS AFTERNOON...VFR WITH
SCT-BKN040-050. AFTER 00Z GENERALLY VFR BECOMING MVFR IN FOG BY
06Z...HOWEVER...AT EKN WHERE RAIN HAS ALREADY OCCURRED AND OTHER
PLACES WHERE IT RAINS THIS AFTERNOON...EXPECT RAPID FOG
DEVELOPMENT WITH IFR CONDITIONS BEFORE 06Z.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1134 AM EDT MON JUN 6 2005)

SHORT TERM (REST OF TONIGHT)...

UPDATED TO ADJUST FOR SKY AND TEMP TREND. EXPECT ONLY SCT CU THIS
AFTN WEST OF THE MTNS AND A QUICKER WARMUP THROUGH EARLY THIS
AFTERNOON. BEST POPS REMAIN OVER THE FAR EASTERN SECTIONS OF THE
CWA...BUT STILL KEEPING LOW CHANCE WEST WITH GREAT CAPE AND LOW
LEVEL MOISTURE.

PREVIOUS DISCUSSION...
(ISSUED 919 AM EDT MON JUN 6 2005)

SHORT TERM (REST OF TODAY)...

UPDATED MAINLY TO ADJUST POPS UP TO HIGH CHANCE EAST OF A CKB-CRW
LINE THIS MORNING THROUGH MID AFTERNOON. BEST VERTICAL MOTION AND
DEEPER MOISTURE ASSOCIATED WITH UPPER TROUGH APPROACHING FROM OHIO
APPEARS TO BE EAST OF A LINE OF MID CLOUDS EXTENDING NORTH TO SOUTH
ALONG THE OHIO RIVER AT 9 AM. BY NOON EXPECT THIS LINE ALONG WITH
HEATING AND UPPER TROUGH TO INCREASE THUNDERSTORM CHANCES IN THE
EAST. ELSEWHERE...DESPITE SOME DRYING IN THE MID TO UPPER LEVELS BY
AFTERNOON...THERE WILL BE STILL BE PLENTY OF LOW LEVEL MOISTURE AND
CAPE TO CONTINUE LOW CHANCE POPS. HAVE ALSO ADJUSTED MAX TEMPS A
COUPLE OF DEGREES IN THE EAST WITH INCREASED CLOUDS AND PRECIP
CHANCES.

PREVIOUS DISCUSSION...
(ISSUED 620 AM EDT MON JUN 6 2005)

AVIATION (12Z TO 12Z)...

MID LVL CLDS CONT TO FIRE UP ALONG INSTABILITY AXIS OVR CENTRAL KY
ATT.  THIS TREND CONTS THRU THE MRNG HRS...MUCH WAS THE CASE YDY B4
GETTING MIXED OUT LATER IN THE MRNG.  AFTN CU THEN DVLPS BEFORE
DISSIPATING AFTER SUNSET.  CONT TO LEAVE TRW OUT OF TERMINALS DUE TO
LOW PROB...HOWEVER PLENTY OF ENERGY TO TAP WHEN AND IF THEY GENERATE.

NOT TOO KEEN ON FG POTENTIAL TNGT...SAVE FOR EKN WHERE LIFR WX ONCE
AGAIN WILL BE OBSERVED...ELSW ROLLED WITH MVFR 3-5SM BR.

PREVIOUS DISCUSSION...
(ISSUED 320 PM EDT SUN JUN 5 2005)

LONG TERM (MONDAY THROUGH SUNDAY)...

SHORTWAVE ENERGY WILL TRACK ACROSS OHIO VALLEY ON MONDAY...MAINLY
EARLY IN THE PERIOD...ERODING THE UPPER RIDGE.  SPC HAS OUTLOOKED
THE CWA WITH SLIGHT RISK OF SEVERE STORMS BUT AM CONCERNED THAT
DEEPER MOISTURE WILL BE EXITING THE REGION BY AFTERNOON WHEN THE
GOOD INSTABILITY EXISTS.  THE BEST CHANCE FOR STRONG STORMS LOOKS TO
BE ACROSS EASTERN CWA AS IMPULSE MOVES ACROSS WESTERN AND CENTRAL
CWA DURING MORNING HOURS.  THINK THE WEST COULD RECOVER NICELY
THOUGH WITH TEMPERATURES BACK INTO THE UPPER 80S WITH SUNSHINE
DURING AFTERNOON HOURS.

MID LEVEL DRYING AND SOME WEAK SUBSIDENCE BEHIND THE EXITING SYSTEM
SHOULD YIELD DECREASING CLOUDS MONDAY NIGHT AND LITTLE CHANCE OF
PRECIP AFTER 04Z.  UPPER RIDGE BECOMES RE-ESTABLISHED ON TUESDAY
INTO WEDNESDAY ACROSS MID ATLANTIC INTO OHIO VALLEY...AND WITH SOME
DRY AIR ALOFT...THINK TEMPERATURES WILL AGAIN WARM INTO THE MID AND
UPPER 80S WEST OF THE MOUNTAINS.  GFS A LITTLE TO STRONG WITH COOLER
850H TEMPS THESE DAYS AND LEANED TOWARDS THE WARMER MET GUIDANCE FOR
TEMPS.  LACK OF FORCING AND SURFACE BOUNDARIES SHOULD PRECLUDE ANY
PRECIPITATION THROUGH MIDWEEK.

MOISTURE INCREASES ON THE BACK SIDE OF THE MID ATLANTIC RIDGE BY
THURSDAY THROUGH THE WEEKEND.  COULD SEE DIURNAL SHOWERS AND
THUNDERSTORMS FOR THE END OF THE WEEK THROUGH THE WEEKEND...WITH
NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

AVIATION...JMV
Hazardous weather outlook, Jun 6, 3:34 AM EDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
334 AM EDT MON JUN 6 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-070733-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
334 AM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:59 PM EDTSevere Thunderstorm WarningRLXDoddridge, Ritchie, Tyler31 min
Jun 6, 3:53 PM EDTSevere Thunderstorm WarningRLXBarbour42 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.